Alert archive / California / Wind Advisories in 2015

Wind Advisory 19, NWS San Diego, CA

May 13, 2015Riverside County, San Diego County, California

NWS San Diego, CA issued this wind advisory at May 13, 2015, 9:38 PM PDT for Riverside County, San Diego County, California. It took effect at May 14, 2015, 3:00 AM PDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
May 13, 2015, 9:38 PM PDT (04:38 UTC)
In effect from
May 14, 2015, 3:00 AM PDT
Expired
May 14, 2015, 8:00 PM PDT
In force
17 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 4.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2015-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2015-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

232 
WWUS76 KSGX 140438
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
938 PM PDT WED MAY 13 2015

...STRONG GUSTY WINDS IN THE LOWER DESERTS AND SAN DIEGO COUNTY
MOUNTAINS THURSDAY AND EARLY THURSDAY EVENING...

.AN APPROACHING STORM SYSTEM WILL BRING A PERIOD OF STRONG GUSTY
WINDS TO THE LOWER DESERTS AND THE SAN DIEGO COUNTY MOUNTAINS
THURSDAY INTO THURSDAY EVENING. STRONGEST WINDS WILL BE NEAR SAN
GORGONIO PASS AND ALONG THE DESERT SLOPES OF THE SAN DIEGO COUNTY
MOUNTAINS. WIND GUSTS WILL EXCEED 50 MPH AT TIMES. THE ONSHORE
FLOW WILL WEAKEN SOMEWHAT THURSDAY NIGHT AND RESULT IN A GRADUAL
LOWERING OF WIND SPEEDS.

CAZ058-061-062-065-141300-
/O.NEW.KSGX.WI.Y.0019.150514T1000Z-150515T0300Z/
SAN DIEGO COUNTY MOUNTAINS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-SAN GORGONIO PASS NEAR BANNING-
938 PM PDT WED MAY 13 2015

...WIND ADVISORY IN EFFECT FROM 3 AM TO 8 PM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 PM PDT THURSDAY. 

* WINDS...WEST 20 TO 30 MPH WITH LOCAL GUSTS 50 TO 55 MPH.

* TIMING...THURSDAY AND EARLY THURSDAY EVENING.

* LOCATION...LOWER DESERTS AND SAN DIEGO COUNTY MOUNTAINS.

* VISIBILITY...LOCALLY BELOW 2 MILES IN THE DESERT IN BLOWING DUST
  AND SAND.

* IMPACTS...DRIVING COULD BE HAZARDOUS FOR PEOPLE DRIVING HIGH
  PROFILE VEHICLES. INTERSTATES 8 AND 10 WILL BE IMPACTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MAXWELL
3 follow-up statements
389 
WWUS76 KSGX 141209
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
509 AM PDT THU MAY 14 2015

...STRONG GUSTY WINDS IN THE LOWER DESERTS AND SAN DIEGO COUNTY
MOUNTAINS TODAY...

.AN APPROACHING STORM SYSTEM WILL BRING A PERIOD OF STRONG GUSTY
WINDS TO THE LOWER DESERTS AND THE SAN DIEGO COUNTY MOUNTAINS
TODAY. STRONGEST WINDS WILL BE NEAR SAN GORGONIO PASS AND ALONG
THE DESERT SLOPES OF THE SAN DIEGO COUNTY MOUNTAINS. WIND GUSTS
WILL EXCEED 50 MPH AT TIMES. THE ONSHORE FLOW WILL WEAKEN SOMEWHAT
TONIGHT AND RESULT IN A GRADUAL LOWERING OF WIND SPEEDS.

CAZ058-061-062-065-142100-
/O.CON.KSGX.WI.Y.0019.000000T0000Z-150515T0300Z/
SAN DIEGO COUNTY MOUNTAINS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-SAN GORGONIO PASS NEAR BANNING-
509 AM PDT THU MAY 14 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WINDS...WEST 20 TO 30 MPH WITH LOCAL GUSTS 50 TO 55 MPH.

* LOCATION...LOWER DESERTS AND SAN DIEGO COUNTY MOUNTAINS.

* VISIBILITY...LOCALLY BELOW 2 MILES IN THE DESERT IN BLOWING 
  DUST AND SAND. 

* IMPACTS...DRIVING COULD BE HAZARDOUS FOR PEOPLE DRIVING HIGH 
  PROFILE VEHICLES. INTERSTATES 8 AND 10 WILL BE IMPACTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MOEDE
468 
WWUS76 KSGX 141957
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1257 PM PDT THU MAY 14 2015

...STRONG GUSTY WINDS IN THE LOWER DESERTS AND SAN DIEGO COUNTY
MOUNTAINS TODAY...

.AN APPROACHING STORM SYSTEM WILL BRING A PERIOD OF STRONG GUSTY
WINDS TO THE LOWER DESERTS AND THE SAN DIEGO COUNTY MOUNTAINS
TODAY. STRONGEST WINDS WILL BE NEAR SAN GORGONIO PASS AND ALONG
THE DESERT SLOPES OF THE SAN DIEGO COUNTY MOUNTAINS. WIND GUSTS
WILL EXCEED 50 MPH AT TIMES. THE ONSHORE FLOW WILL WEAKEN
SOMEWHAT TONIGHT AND RESULT IN A GRADUAL LOWERING OF WIND SPEEDS.

CAZ058-061-062-065-150300-
/O.CON.KSGX.WI.Y.0019.000000T0000Z-150515T0300Z/
SAN DIEGO COUNTY MOUNTAINS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-SAN GORGONIO PASS NEAR BANNING-
1257 PM PDT THU MAY 14 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WINDS...WEST 20 TO 30 MPH WITH LOCAL GUSTS 50 TO 55 MPH.

* LOCATION...LOWER DESERTS AND SAN DIEGO COUNTY MOUNTAINS.

* VISIBILITY...LOCALLY BELOW 2 MILES IN THE DESERT IN BLOWING 
  DUST AND SAND. 

* IMPACTS...DRIVING COULD BE HAZARDOUS FOR PEOPLE DRIVING HIGH 
  PROFILE VEHICLES. INTERSTATES 8 AND 10 WILL BE IMPACTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
365 
WWUS76 KSGX 150316
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
816 PM PDT THU MAY 14 2015

...WINDS TO GRADUALLY DIMINISH OVERNIGHT IN THE DESERTS...

.THE GUSTY WINDS FROM EARLIER TODAY WILL GRADUALLY DIMINISH
OVERNIGHT. LOCAL GUSTS OVER 40 MPH WILL CONTINUE THROUGH ABOUT
1000 PM HOWEVER. WINDS WILL BE MUCH LIGHTER ON FRIDAY.

CAZ058-061-062-065-150430-
/O.EXP.KSGX.WI.Y.0019.000000T0000Z-150515T0300Z/
SAN DIEGO COUNTY MOUNTAINS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-SAN GORGONIO PASS NEAR BANNING-
816 PM PDT THU MAY 14 2015

...WIND ADVISORY HAS EXPIRED...

A FEW LOCATIONS WILL HAVE WIND GUSTS OVER 40 MPH THROUGH 1000
PM...BUT OVERALL THE WINDS WILL DIMINISH OVERNIGHT.

$$

MAXWELL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at May 13, 9:30 PM PDT, 8 minutes earlier.

Area forecast discussion, May 13, 9:30 PM PDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PDT WED MAY 13 2015

.SYNOPSIS...
A NORTH PACIFIC STORM SYSTEM WILL BRING PERIODS OF SHOWERS FROM
THURSDAY THROUGH FRIDAY...TAPERING FRIDAY NIGHT. RAIN COULD BE HEAVY
FRIDAY MORNING. SNOW WILL FALL IN THE HIGHER MOUNTAINS OF SAN
BERNARDINO AND RIVERSIDE COUNTIES. ISOLATED THUNDERSTORMS WILL ALSO
BE POSSIBLE. GUSTY WINDS WILL ALSO OCCUR IN THE DESERTS.
TEMPERATURES WILL BE WELL BELOW NORMAL FOR MAY THROUGH FRIDAY. FAIR
AND COOL WEATHER WILL OCCUR OVER THE WEEKEND THROUGH THE MIDDLE OF
NEXT WEEK WITH AREAS OF LOW CLOUDS MAINLY IN THE NIGHTS AND MORNINGS
WEST OF THE MOUNTAINS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING
ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN
BERNARDINO COUNTIES...

SKIES WERE MOSTLY CLOUDY THIS EVENING WITH A COMBINATION OF LOW
CLOUDS NEAR THE COAST AND HIGH CLOUDS OVER MANY AREAS. THE MAIN
STORM SYSTEM IS CURRENTLY ABOUT 500 MILES WEST OF THE OREGON COAST
WITH A SLIGHTLY NEGATIVELY TILTED TROUGH TO THE SOUTH OFF THE
CALIFORNIA COAST. THIS TROUGH AXIS WILL MOVE THROUGH SOUTHERN
CAIFORNIA THURSDAY AFTERNOON...AND THIS WILL RESULT IN WIDESPREAD
MOSTLY LIGHT PRECIPITATION THURSDAY. THERE WILL BE SOME OROGRAPHICS
IN THE MOUNTAINS WHERE UP TO ONE-HALF INCH OF RAIN COULD FALL IN THE
FIRST ROUND. PRECIP SHOULD PEAK IN THE AFTERNOON...AND 500 MB TEMPS
WILL FALL TO ABOUT -23 C DURING THE DAY AND BRING UNSTABLE ENOUGH
CONDITIONS FOR ISOLATED THUNDERSTORMS. STRONG GUSTY WINDS WILL OCCUR
IN THE DESERTS/DESERT SLOPES DUE TO THE PRESSURE/THERMAL
GRADIENTS...THOUGH THE WINDS WILL DECREASE THURSDAY NIGHT AS THE
WINDS BECOME MORE SOUTHERLY. OVERALL...MODELS ARE PRETTY CONSISTENT
WITH PREVIOUS RUNS...SO CONFIDENCE HAS INCREASED FOR THE THURSDAY
FORECAST.

THE MAIN ACTION WILL BE EARLY FRIDAY AS THE MAIN LOW TRACKS THROUGH
SOUTHERN CALIFORNIA. RAIN SHOULD BE SIGNIFICANT WITH THE POSITION OF
THE LOW...THE INSTABILITY AND NEARLY AN INCH OF PRECIPITABLE WATER
AT THE COAST. RAINFALL OF ONE-HALF TO ONE INCH COULD HAPPEN FRIDAY
MORNING OVER MANY AREAS FROM THE MOUNTAINS WEST TO THE COAST. STRONG
CYCLONIC FLOW WILL NOT BE FAVORABLE FOR OROGRAPHICS...THOUGH THE WRF
AND OTHER MODELS HAVE INDICATED SOME SORT OF FRONT STRETCHING EAST-
WEST OVER NORTHERN SAN DIEGO COUNTY AND THE COASTAL WATERS...SO THIS
COULD BE THE FOCUS OF THE HEAVIEST PRECIP. STORM TOTAL AMOUNTS WILL
GENERALLY BE 1 TO 1.5 INCHES...WITH LOCAL AMOUNTS TO 2 INCHES...
QUITE IMPRESSIVE FOR MID-MAY. THERE WILL BE SNOW IN THE
MOUNTAINS...MAINLY ABOVE 6000 FEET...WITH UP TO ABOUT 10 INCHES
POSSIBLE IN PARTS OF SAN BERNARDINO COUNTY MOUNTAINS. THE
THUNDERSTORM THREAT WILL BE THERE...WITH SMALL HAIL POSSIBLE. TEMPS
WILL BE WELL BELOW NORMAL...15 TO 25 DEGREES BELOW NORMAL FOR HIGHS
IN SOME INLAND AREAS FRIDAY.

THE SYSTEM WILL EXIT TO THE EAST FRIDAY NIGHT...BUT AFTER A VERY
WEAK RIDGE SATURDAY FOR SOME WARMING...TROUGHING WILL DOMINATE OVER
THE WEST COAST MOST OF NEXT WEEK AND KEEP TEMPERATURS BELOW NORMAL
WITH STRONG ONSHORE FLOW BRINGING AREAS OF NIGHT/MORNING STRATUS
WEST OF THE MOUNTAINS AND PERIODS OF GUSTY WINDS IN THE
MOUNTAINS/DESERTS. SO FAR...THE MODELS KEEP PRECIP NORTH OF THE AREA
NEXT WEEK.

&&

.AVIATION...
140400Z...COAST AND VALLEYS...LOW CLOUDS WITH BASES FROM 2000-2500
FT MSL AND TOPS NEAR 3000 FT MSL WILL CONTINUE TO BUILD OVERNIGHT.
CIGS HAVE REACHED KSAN AND KCRQ...AND SHOULD NEAR KSNA AND KONT
BETWEEN 06Z AND 10Z THURSDAY. AFTER 10Z THURSDAY...AREAS OF FOG WITH
VIS OF 1/4 SM OR LESS WILL BE POSSIBLE NEAR THE HIGHER
TERRAIN...ESPECIALLY ALONG THE MOUNTAIN FOOTHILLS. CLOUD BASES WILL
INCREASE OVERNIGHT...APPROACHING 3500 FT MSL BY 16Z. LIGHT DRIZZLE
WILL BE POSSIBLE THRUSDAY MORNING...WITH SCT SHOWERS AND A FEW
THUNDERSTORMS DEVELOPING AFTER 18Z THURSDAY. MULTIPLE LOW CLOUD
LAYERS ARE LIKELY THRUSDAY...WITH OCCASIONAL BASES AOB 2000 FT MSL
NEAR HEAVIER SHOWER ACTIVITY.

MOUNTAINS...WESTERLY WINDS WILL INCREASE OVER THE MOUNTAINS THROUGH
THURSDAY EVENING...RESULTING IN MODERATE TO STRONG TURBULENCE...UP
AND DOWN DRAFTS...AND LLWS. HIGHER TERRAIN WILL BE OBSCURED BY LOW
CLOUDS AND SHOWERS AFTER 14Z...RESULTING IN LOCAL VIS BELOW 1/4 MILE.

DESERTS...WESTERLY WINDS WILL INCREASE THROUGH THURSDAY
EVENING...WITH SUSTAINED WINDS OF 20-35 MPH AND GUSTS 40-60 MPH
LIKELY OVER THE NORTHERN COACHELLA VALLEY AND DESERT SLOPES FROM 10Z
TO AT LEAST 06Z FRIDAY. WINDS WILL PRODUCE MODERATE TO STRONG
TURBULENCE...UP AND DOWN DRAFTS...AND LLWS. SCT SHOWERS AND A FEW
THUNDERSTORMS ARE POSSIBLE FOR ALL DESERT AREAS AFTER 20Z THURSDAY.
CLOUD BASES MAY FALL TO 3000 FT MSL IN SHOWER ACTIVITY...OTHERWISE
BASES AOA 8000 FT MSL WILL PREVAIL.

&&

.MARINE...
900 PM...A STORM SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS TO THE
COASTAL WATERS THURSDAY AND FRIDAY. SOUTHERLY WINDS AT 12 TO 18 KT
WITH GUSTS IN EXCESS OF 20 KT WILL LIKELY DEVELOP ON FRIDAY AHEAD OF
AN APPROACHING COLD FRONT. THE FRONT WILL MOVE THROUGH THE COASTAL
WATERS LATE FRIDAY AFTERNOON...SHIFTING THE WINDS TO NW AT 10 TO 15
KT BY FRIDAY EVENING. WINDS MAY BE LOCALLY STRONGER IN AREAS OF
THUNDERSTORM ACTIVITY...ESPECIALLY ON FRIDAY. AT THIS
TIME...CONDITIONS EXCEEDING SMALL CRAFT ADVISORY LEVELS APPEAR
PROBABLE FOR FRIDAY. WIND AND SEA CONDITIONS WILL IMPROVE ON
SATURDAY..WITH NO ADDITIONAL HAZARDOUS MARINE WEATHER EXPECTED
THROUGH MONDAY.

&&

.SKYWARN...
SKYWARN ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WINTER WEATHER ADVISORY FROM 5 PM THURSDAY TO 5 PM PDT FRIDAY
     FOR RIVERSIDE COUNTY MOUNTAINS-SAN BERNARDINO COUNTY
     MOUNTAINS.

     WIND ADVISORY FROM 3 AM TO 8 PM PDT THURSDAY FOR COACHELLA
     VALLEY-SAN DIEGO COUNTY DESERTS-SAN DIEGO COUNTY MOUNTAINS-
     SAN GORGONIO PASS NEAR BANNING.

PZ...NONE.

&&

PUBLIC...MAXWELL
AVIATION/MARINE...ALBRIGHT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:10 AM PDTSmall Craft AdvisorySGX45 hr
May 14, 12:58 PM PDTFlash Flood WatchSGXOrange, Riverside, San Bernardino, San Diego27 hr
May 14, 4:14 PM PDTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino2 hr

Nearby

Wind Advisories in California, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.